Alert archive / Kansas / Wind Advisories in 2010
Wind Advisory 37, NWS Wichita, KS
NWS Wichita, KS issued this wind advisory at Dec 30, 2010, 11:48 AM CST for 14 counties in Kansas. It took effect at Dec 30, 2010, 12:00 PM CST. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- Dec 30, 2010, 11:48 AM CST (17:48 UTC)
- In effect from
- Dec 30, 2010, 12:00 PM CST
- Expired
- Dec 30, 2010, 2:33 PM CST
- In force
- 3 hr
- Issued by
- NWS Wichita, KS
Counties Butler County, KS, Chase County, KS, Cowley County, KS, Elk County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Sedgwick County, KS, Sumner County, KS, Woodson County, KS
The radar
The Wichita radar (KICT), 31 km from the middle of the area, began a volume at 17:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 5.8 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2204 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 224 m²/s²
- 0-3 km storm-relative helicity
- 242 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
220 WWUS73 KICT 301748 NPWICT URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 1148 AM CST THU DEC 30 2010 ...GUSTY SOUTH AND SOUTHWEST WINDS WILL AFFECT SOUTH CENTRAL KANSAS THIS AFTERNOON... KSZ051>053-067>071-082-083-091>094-302200- /O.NEW.KICT.WI.Y.0037.101230T1800Z-101230T2200Z/ MCPHERSON-MARION-CHASE-RENO-HARVEY-BUTLER-GREENWOOD-WOODSON- KINGMAN-SEDGWICK-HARPER-SUMNER-COWLEY-ELK- INCLUDING THE CITIES OF...MCPHERSON...MARION...COTTONWOOD FALLS... HUTCHINSON...NEWTON...EL DORADO...AUGUSTA...EUREKA... YATES CENTER...KINGMAN...WICHITA...ANTHONY...HARPER... WELLINGTON...WINFIELD...ARKANSAS CITY...HOWARD 1148 AM CST THU DEC 30 2010 ...WIND ADVISORY IN EFFECT UNTIL 4 PM CST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 4 PM CST THIS AFTERNOON. * TIMING...FOR GUSTY SOUTH AND SOUTHWEST WINDS WILL OCCUR THIS AFTERNOON ACROSS PORTIONS OF SOUTH CENTRAL KANSAS. * WINDS...SUSTAINED AROUND 30 MPH WITH GUSTS UP TO 40 MPH ARE EXPECTED. * IMPACTS...DRIVING MAY BE DIFFICULT FOR HIGH PROFILE VEHICLES TRAVELING ON EAST TO WEST ROADWAYS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ JAKUB
1 follow-up statement
426 WWUS73 KICT 302033 NPWICT URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 233 PM CST THU DEC 30 2010 KSZ051>053-067>071-082-083-091>094-302145- /O.CAN.KICT.WI.Y.0037.000000T0000Z-101230T2200Z/ MCPHERSON-MARION-CHASE-RENO-HARVEY-BUTLER-GREENWOOD-WOODSON- KINGMAN-SEDGWICK-HARPER-SUMNER-COWLEY-ELK- INCLUDING THE CITIES OF...MCPHERSON...MARION...COTTONWOOD FALLS... HUTCHINSON...NEWTON...EL DORADO...AUGUSTA...EUREKA... YATES CENTER...KINGMAN...WICHITA...ANTHONY...HARPER... WELLINGTON...WINFIELD...ARKANSAS CITY...HOWARD 233 PM CST THU DEC 30 2010 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE WIND ADVISORY. WIND SPEEDS WILL CONTINUE TO DIMINISH THIS AFTERNOON ACROSS SOUTH CENTRAL KANSAS...THEREFORE THE WIND ADVISORY HAS BEEN CANCELLED. $$ JAKUB
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Dec 30, 11:34 AM CST, 14 minutes earlier.
Area forecast discussion, Dec 30, 11:34 AM CST, 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 1134 AM CST THU DEC 30 2010 .AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU GUSTY SOUTHERLY WINDS WILL CONTINUE ACROSS SOUTHERN KANSAS WITH VFR CONDITIONS PREVAILING. A COLD FRONT HAS PUSHED INTO CENTRAL KANSAS AND WILL SINK SOUTHWARD SLOWLY DURING THE DAY ALONG WITH SOME MVFR CIGS. LOW CLOUDS WILL SPREAD NORTHWARD OVER SOUTHEAST KANSAS THIS EVENING AS WINDS BACK TO THE SOUTHEAST A BIT. MEANWHILE...LOW CLOUDS WILL CONTINUE TO LINGER OVER CENTRAL KANSAS AND SOME LIGHT SNOW IS POSSIBLE LATE TONIGHT AS THE UPPER LEVEL SYSTEM MOVES INTO THE REGION. COULD ALSO SEE A BAND OF SHOWERS DEVELOP AND RACE EASTWARD ACROSS SOUTHERN KANSAS AFTER MIDNIGHT. JAKUB && .PREV DISCUSSION... /ISSUED 957 AM CST THU DEC 30 2010/ UPDATE... SENDING OUT A QUICK UPDATE AS SHALLOW COLD AIR HAS PUSHED INTO CENTRAL KANSAS THIS MORNING WITH ASSOCIATED LOW CLOUDS. WE WILL DROP TEMPERATURES FOR PORTIONS OF CENTRAL KANSAS AND BOOST TEMPERATURES UPWARD ACROSS SOUTHERN KANSAS...AS DOWNSLOPE EFFECTS WILL BE AT A PREMIUM THIS AFTERNOON FOR LOCATIONS SOUTH OF THE COLD FRONT. JAKUB PREV DISCUSSION... /ISSUED 327 AM CST THU DEC 30 2010/ DISCUSSION... MAIN FORECAST CONCERN IS THE WEATHER SYSTEM APPROACHING FOR TONIGHT AND TOMORROW...INCLUDING TIMING AND PRECIPITATION TYPE...AND TEMPERATURES FOR SATURDAY MORNING. SYNOPSIS: A DEEP...AMPLIFIED TROUGH IS LOCATED ACROSS THE WESTERN CONUS...WHILE A MODERATE RIDGE IS IN PLACE ACROSS THE EAST. THE TROUGH OFF TO THE WEST WILL BE THE MAIN FOCUS OF THIS FORECAST. AT THE SURFACE AS ADVERTISED....STRONG WARM ADVECTION AND MOISTURE HAVE MOVED IN FROM THE SOUTH...KEEPING LOW STRATUS OVERHEAD AND ALLOWING TEMPERATURES TO INCREASE THROUGHOUT THE OVERNIGHT HOURS. TODAY: THE MAIN THEME FOR TODAY WILL BE UNSEASONABLY WARM TEMPERATURES. THE WARM AIR ADVECTION WILL CONTINUE TO PERSIST THROUGHOUT THE DAY AND WITH THE TEMPERATURES BEING STEADY TO WARMING OVERNIGHT...CONTINUE TO FEEL THAT 60S ALONG THE SOUTHERN HALF OF THE FORECAST AREA IS LIKELY. TEMPERATURES WILL BE ABOUT 20 DEGREES ABOVE NORMAL FOR MUCH OF THE SOUTHERN HALF OF THE REGION. RECORD HIGHS ARE 70 FOR WICHITA AND CHANUTE AND IT WILL BE DIFFICULT TO REACH THEM...BUT COULD MISS IT IN CHANUTE BY JUST A COUPLE DEGREES. THE MAIN THING TO WATCH WOULD BE THE RECORD WARM LOW AT BOTH CHANUTE AND WICHITA WITH WARM LOWS 54 AND 49 RESPECTIVELY...CHANUTE WILL AGAIN HAVE THE BEST CHANCE AT BREAKING THAT RECORD. THE FIRST PIECE OF ENERGY WILL EJECT NORTHEASTWARD FROM THE UPPER LEVEL LOW AND WILL PULL A SURFACE LOW UP ACROSS EASTERN NEBRASKA WITH IT. THIS WILL AID IN STALLING OUT THE COLD FRONT IN CENTRAL KANSAS. THE EXACT PLACEMENT OF THE STALLED FRONT WILL BE HARD TO PINPOINT...AND WHILE MAXIMUM TEMPS ACROSS CENTRAL KANSAS WERE PULLED BACK JUST A HAIR...THE POTENTIAL TO BUST THE MAXIMUM TEMPERATURE FORECAST IS HIGH DEPENDING UPON WHERE EXACTLY THE FRONT DOES END UP. THE OTHER CONCERN FOR THE DAY TODAY IS THE STRONG SOUTHERLY WINDS AHEAD OF THE SURFACE LOW. WINDS ACROSS SOUTHEASTERN KANSAS WILL BE STOUT TODAY UNTIL THE COLD FRONT SAGS FURTHER SOUTH AND EAST...EASING THE PRESSURE GRADIENT. TONIGHT-FRIDAY THIS STILL REMAINS THE MOST INTERESTING AND TRICKY PORTION OF THE FORECAST. THE NEXT PIECE OF UPPER LEVEL ENERGY WILL CONTINUE TO ROTATE AROUND THE UPPER LOW. THE ASSOCIATED SURFACE LOW WILL BEGIN ITS PUSH EASTWARD ALONG THE OKLAHOMA/KANSAS BORDER AROUND 06Z FRIDAY. IT WILL CONTINUE ALONG THAT TRACK UNTIL IT BEGINS TO ABRUPTLY MOVE NORTHEASTWARD OVER EASTERN KANSAS AND MISSOURI. THERE ARE SOME DISCREPANCIES BETWEEN THE NAM/GFS AND THE ECMWF ON HOW THE SURFACE LOW WILL TRACK AND THAT WILL MAKE A BIG DIFFERENCE ON HOW MUCH...AND WHAT TYPE OF PRECIPITATION WE SEE ACROSS THE FORECAST AREA. IF THE COLD AIR HANGS UP AND PROGRESSES SLOWER AS THE GFS INDICATES...THEN ACCUMULATING SNOW ACROSS CENTRAL KANSAS WILL BE A STRUGGLE. THE ECMWF AND THE GFS DO HOWEVER LIGHT UP ACROSS SOUTHEASTERN KANSAS AS RAIN SHOWERS AHEAD OF THE COLD FRONT IGNITE IN THE WARM SECTOR. ISOLATED THUNDERSTORMS CANNOT BE RULED OUT...HOWEVER...THE BEST INSTABILITY IS FURTHER EAST ACROSS MISSOURI AND ARKANSAS. WITH THESE FACTORS...TIMING...AMOUNTS...AND TYPE ARE SOMEWHAT HAIRY TO DETERMINE. HAVE PRECIPITATION BEGINNING AFTER 00Z FRIDAY ESPECIALLY IN CENTRAL AND SOUTHEASTERN KANSAS. IN CENTRAL KANSAS HAVE PRECIP TYPE SLOWLY SWITCHING FROM FREEZING RAIN TO SLEET BEFORE SNOW BEGINS CLOSER TO 12Z. THE TRANSITION WILL TREK SOUTHEAST...BUT AS THE VERTICAL PROFILE COOLS...THE BEST LIFT WILL MOVE OFF TO THE NORTHEAST. FREEZING RAIN BEFORE SNOW WILL BE POSSIBLE ACROSS SOUTH CENTRAL KANSAS AS WELL. STILL FEEL THAT CENTRAL KANSAS HAS THE BEST CHANCE FOR ANY ACCUMULATING SNOW WITH 1 TO 2 INCHES POSSIBLE...AND THE REMAINING AREAS NOT MUCH MORE THAN A TRACE. TRAVEL CONDITIONS COULD STILL BE TREACHEROUS WITH FREEZING RAIN SO PROCEED WITH CAUTION. THE FINAL AND BIGGEST CHANGE FROM THE CURRENT WEATHER PATTERN IS THE EXTREMELY COLD TEMPERATURES. THE COLD FRONT WILL USHER IN COLD TEMPERATURES FOR THE LAST DAY OF THE YEAR...MAXIMUM TEMPERATURES WILL LIKELY BE SEEN IN THE MORNING AT ALL LOCATIONS. SATURDAY-SUNDAY CHEERING IN THE NEW YEAR WILL ALSO BE CHEERING IN THE ARCTIC HIGH PRESSURE AND SOME VERY COLD TEMPERATURES. TEMPERATURES SATURDAY MORNING WILL BE IN THE SINGLE DIGITS ACROSS CENTRAL KANSAS...WITH WIND CHILL TEMPERATURES APPROACHING -10 TO -15 BY SATURDAY MORNING. WIND CHILL TEMPS WILL ALSO BE BELOW ZERO THROUGHOUT SOUTH CENTRAL KANSAS. THESE EXTREME WINDCHILL TEMPS WILL BE THE BIGGER CONCERN VS. ANY SNOWFALL ACCUMULATIONS FROM THE DAY BEFORE. TEMPERATURES WILL BE COLD FOR SATURDAY...STRUGGLING TO EXCEED THE FREEZING MARK...BUT THEY WILL BEGIN TO WARM SOME FOR SUNDAY AS THE ARCTIC HIGH PRESSURE SLIDES EASTWARD. MONDAY-WEDNESDAY: THIS PERIOD WILL BE RELATIVELY BENIGN...WITH ZONAL FLOW AND NO WEATHER MAKERS TO SPEAK OF. THIS WILL KEEP THE FORECAST DRY AND ALLOW TEMPERATURES TO MODERATE BACK TO THE 40S...NEAR NORMAL FOR EARLY JANUARY. BILLINGS && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 66 38 38 11 / 10 30 20 10 HUTCHINSON 63 30 30 9 / 10 50 20 10 NEWTON 64 34 34 9 / 10 40 20 10 ELDORADO 65 40 40 11 / 10 40 20 10 WINFIELD-KWLD 68 43 45 11 / 10 40 20 10 RUSSELL 46 18 18 3 / 10 60 30 10 GREAT BEND 50 21 21 4 / 10 60 20 10 SALINA 60 25 26 8 / 10 70 20 10 MCPHERSON 62 28 28 8 / 10 70 20 10 COFFEYVILLE 66 53 54 19 / 10 60 20 10 CHANUTE 66 50 51 14 / 10 60 30 10 IOLA 66 50 50 14 / 10 60 30 10 PARSONS-KPPF 66 52 52 15 / 10 60 30 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Dec 30, 4:55 AM CST, 6 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 455 AM CST THU DEC 30 2010 KSZ032-033-047>053-067>072-082-083-091>096-098>100-311100- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 455 AM CST THU DEC 30 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT THE COMBINATION OF DRY CONDITIONS AND STRONG SOUTHERLY WINDS WILL CAUSE THE GRASSLAND FIRE DANGER TO BE VERY HIGH ACROSS SOUTH CENTRAL AND SOUTHEASTERN KANSAS TODAY. BEHIND A POTENT COLD FRONT THERE IS A CHANCE FOR WINTRY PRECIPITATION ACROSS CENTRAL AND SOUTH CENTRAL KANSAS TONIGHT. FREEZING RAIN IS EXPECTED TO TRANSITION TO SLEET AND SNOW BY LATE TONIGHT. ISOLATED THUNDERSTORMS ARE POSSIBLE IN SOUTHEAST KANSAS LATE TONIGHT. STRONG THUNDERSTORMS ARE POSSIBLE IN EXTREME SOUTHEAST KANSAS...SOUTHEAST OF A LINE FROM ERIE TO INDEPENDENCE WHERE SMALL HAIL AND GUSTY 50 MPH WINDS ARE BOTH POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE CHANCE FOR WINTRY PRECIPITATION CONTINUES FRIDAY ACROSS CENTRAL KANSAS. LIGHT SNOW IS EXPECTED TO CONTINUE INTO FRIDAY AFTERNOON ALONG AND NORTH OF A SALINA TO HUTCHINSON LINE. ACCUMULATIONS OF 1 TO 2 INCHES ARE POSSIBLE. ELSEWHERE ACROSS SOUTH CENTRAL AND SOUTHEASTERN KANSAS...A MIX FREEZING RAIN AND SLEET AND LIGHT SNOW IS ALSO POSSIBLE BEFORE THE STORM SYSTEM MOVES NORTHEAST. BEHIND THE STRONG COLD FRONT MOVING THROUGH THE AREA ON FRIDAY... MUCH COLDER TEMPERATURES ARE EXPECTED. THE MIXTURE OF COLD TEMPERATURES AND STRONG NORTH WINDS WILL CAUSE WIND CHILL TEMPERATURES DURING THE DAY FRIDAY AND ESPECIALLY SATURDAY MORNING TO DROP BELOW ZERO. THE MOST SEVERE WIND CHILLS ARE EXPECTED TO OCCUR OVER CENTRAL KANSAS FRIDAY NIGHT AND SATURDAY MORNING WHERE 10 TO 15 DEGREE BELOW ZERO WIND CHILLS WILL BE COMMON. ISOLATED THUNDERSTORMS ARE POSSIBLE IN SOUTHEAST KANSAS EARLY FRIDAY MORNING. STRONG THUNDERSTORMS ARE POSSIBLE IN EXTREME SOUTHEAST KANSAS...SOUTHEAST OF A LINE FROM ERIE TO INDEPENDENCE WHERE SMALL HAIL AND GUSTY 50 MPH WINDS ARE BOTH POSSIBLE. THE GRASSLAND FIRE DANGER INDEX WILL BE VERY HIGH OVER SOUTH CENTRAL KANSAS AND THE FLINT HILLS AGAIN FRIDAY AFTERNOON...WHERE SOUTHERLY 25 TO 30 MPH WINDS AND GUSTS TO AROUND 40 MPH ARE LIKELY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP BILLINGS
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 30, 3:32 PM CST | Winter Weather Advisory | ICT | Barton, Butler, Chase, Ellsworth, Greenwood, Harper and 11 more | 16 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.